Wildfire, Wilbarger
- When
- May 17, 1:00 PM CST to May 22, 9:00 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
The Coconut Fire grew to be rather large and intense, burning roughly 28,500 acres over a several day period. At its most intense, fire vortexes were observed both visually and on radar, with pyrocumulus also observed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The Coconut Fire grew to be rather large and intense, burning roughly 28,500 acres over a several day period. At its most intense, fire vortexes were observed both visually and on radar, with pyrocumulus also observed. One firefighter was injured while battling the blaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 11:16 AM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1216 PM CDT Tue May 17 2022 ...New UPDATE, AVIATION... .UPDATE... Issued at 1216 PM CDT Tue May 17 2022 Updated the forecast this morning to increase POPs in the west late this afternoon and this evening. CAMs (and even the synoptic models) generally show a fairly decent signal of getting some scattered thunderstorm development along the dryline late this afternoon, so have added 20 percent POPs in the west. Severe weather will be possible with any storms that do develop, although the coverage of storms may not be very widespread. && .SHORT TERM... (Today and tonight) Issued at 234 AM CDT Tue May 17 2022 Key Points: * Near critical to critical fire weather this afternoon across western north Texas and southwest Oklahoma. * Isolated storms will be possible in western Oklahoma this evening with a marginal risk for severe hazards. With hot, dry, and breezy southerly flow returning to the area, western north Texas and parts of southwest Oklahoma are expected to reach near critical to critical levels of fire weather this afternoon. ERC percentiles are in the 80 to 90 percent range across this area, and the western north Texas counties are running 1 to 3 inches below normal for precipitation over the last 30 days. One mitigating factor is greenness across Clay, Archer, and Baylor counties (with transitional greenness in Wilbarger and Knox counties) as shown by TAMFS. Therefore, an RFD will be issued for southwest OK and western north Texas. There is a possibility of a few storms firing off the dryline in the panhandles this afternoon / early evening, though latest CAMs seem to be less aggressive. It's going to be an uphill battle for storms to get going and move into western Oklahoma as capping quickly establishes itself and instability wanes to less than 1000 joules by 00Z. If storms can get going before we lose daytime heating, a strong low level jet may help them maintain for a little bit into the early evening. There's also some signal for a few storms coming off the high plains in Kansas and grazing northern Oklahoma. Most likely scenario will be isolated coverage across western Oklahoma with a marginal severe risk. Day && .LONG TERM... (Wednesday through Monday) Issued at 234 AM CDT Tue May 17 2022 Key Points: * Fire weather continues in western Oklahoma and western north Texas Wednesday and Thursday, along with unseasonably warm temperatures. * Next significant chance for rain will be Friday night in southeast parts of the forecast area. * Much cooler temperatures this weekend. Meteorological Analysis: More or less zonal upper level flow will continue Wednesday and Thursday. Subtle waves in the flow could produce some convection off the high plains in this flow, but probabilities are too low for mention at this time. A weak front will enter northwest Oklahoma on Wednesday, giving northwest Oklahoma slightly cooler temperatures and northerly winds before southerly flow returns Thursday. Lighter winds will help mitigate Wednesday's fire weather concerns, though we could still see some pockets of elevated fire weather in western north Texas. Breezy winds will bring fire weather concerns up again on Thursday to elevated to near critical across much of western Oklahoma and western north Texas. A strong cold front will enter the area Friday, bringing much cooler temperatures behind it. There's still some uncertainty in the timing of the front, but areas behind the front Friday afternoon could see a 10 to 15 degree drop in high temperatures compared to the previous day. Even cooler temperatures (mostly 70s) will arrive for the weekend (this time for the entire forecast area). As the front intersects with the moist airmass over eastern / southeastern Oklahoma, we could see storms develop along the front in southeast parts of our forecast area Friday night. Again, differences in frontal timing will affect how much of our area is likely to see rain. Additional rain chances arrive early next week, though synoptic uncertainty remains high in this period. Day && .AVIATION... (18Z TAFS) Issued at 1216 PM CDT Tue May 17 2022 Widely scattered thunderstorms will be possible early this evening across western Oklahoma, although the probability of any of the storms affecting a TAF site are rather low. The highest chances would be at KCSM and KWWR, although the chances are still too low there to include in the TAFs. Apart from any showers and thunderstorms, VFR conditions are expected. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 73 94 66 / 40 10 0 10 Hobart OK 100 71 98 65 / 20 20 0 10 Wichita Falls TX 103 75 105 69 / 20 10 0 10 Gage OK 98 59 90 59 / 30 20 0 10 Ponca City OK 90 67 89 64 / 40 10 0 10 Durant OK 91 70 95 71 / 30 0 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....14 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 1158 AM CDT Tue May 17 2022 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1158 AM CDT Tue May 17 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated severe thunderstorms are possible late this afternoon and evening across western and northern Oklahoma, and western north Texas. Damaging wind gusts will be the primary hazard, but large hail is possible as well. .Fire Weather... Near critical to critical fire weather conditions are expected this afternoon across western north Texas and southwest Oklahoma. .Heat... Record to near-record temperatures are expected this afternoon. Be sure to take heat precautions to avoid heat related illnesses. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Severe storms appear possible over southeast parts of Oklahoma on Friday. Additional showers and thunderstorms will be possible early next week. .Fire Weather... Near critical fire weather conditions are expected again Thursday across parts of western Oklahoma and adjacent parts of Texas. .Heat... Record to near-record temperatures are expected to continue through Thursday. Be sure to take heat precautions to avoid heat related illnesses. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033494.